Nevada, 2009

Strong Wind in Nevada, November 27, 2009

November 27, 2009 · NWS REV · 1 event in 1 county or zone

A system moving south through the Central Valley of California brought breezy conditions and up to 2 inches of snowfall (above 4500 feet elevation) to portions of western Nevada.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A system moving south through the Central Valley of California brought breezy conditions and up to 2 inches of snowfall (above 4500 feet elevation) to portions of western Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Nov 27, 3:56 AM PST, 5 hours 4 minutes earlier.

Area forecast discussion, Nov 27, 3:56 AM PST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
356 AM PST FRI NOV 27 2009

.SHORT TERM...
SHORTWAVE UPPER TROUGH CURRENTLY MOVING ONTO NRN CALIFORNIA AND
OREGON COASTLINES WITH ASSOCIATED COLD FRONT CURRENTLY ORIENTED
FROM REDDING CALIFORNIA TO BURNS OREGON. CURRENT SATELLITE IMAGERY
AND RADAR RETURNS ARE NOT INDICATIVE OF A STRONG STORM...HOWEVER
THIS IS EXPECTED TO CHANGE OVER THE NEXT 12 HOURS AS THE LOW CUTS
OFF AND STRENGTHENS OVER CENTRAL CALIFORNIA. FRONTAL PRECIP BAND
IS JUST PUSHING INTO WRN LASSEN COUNTY AND WILL CONTINUE TO SLOWLY
SHIFT EAST THIS MORNING BEFORE STRENGTHENING THIS AFTERNOON. SNOW
LEVELS INITIALLY WILL BE 4000-5000 FEET OVER THE NRN ZONES AS THE
PRECIP BAND MOVES IN.

THE SURFACE FRONTAL BAND CONTINUES TREKKING SLOWLY EAST THIS
AFTERNOON WHILE THE UPPER LOW CUTS OFF OVER CENTRAL CALIFORNIA BY
00Z INCREASING UPPER LEVEL SUPPORT. THIS PUTS THE CENTRAL SIERRA
AND WRN NEVADA IN A FAVORABLE POSITION FOR RAIN/SNOW WITH GOOD
DEFORMATION ALOFT...SURFACE FRONTOGENESIS...AND PV ADVECTION
ALOFT. THE HEAVIEST PRECIP RATES FOR THE LAKE TAHOE AND SIERRA
FRONT AREAS SHOULD BE ROUGHLY 3-10 PM. SNOW LEVELS ARE RATHER
TRICKY WITH VARIABLE POSITION OF THE COLD CORE ALOFT...BUT
EXPECTING SNOW LEVELS TO DROP TO MOST VALLEY FLOORS AROUND 6 PM.
SINCE DECENT SNOWFALL RATES ARE EXPECTED FOR A FEW HOURS AFTER THE
CHANGE TO SNOW...HAVE DECIDED TO ADD THE SIERRA FRONT AND NRN
WASHOE COUNTY ZONES TO THE WINTER WEATHER ADVISORY. THE HEAVIER
SNOWBAND SHOULD BE RATHER NARROW SO SOME AREAS MAY MISS OUT ON THE
ADVISORY LEVEL AMOUNTS AND A FEW LOCATIONS MAY ACTUALLY SEE
WARNING LEVEL AMOUNTS.

FOR THE HIGH SIERRA...MODELS CONTINUE TO INDICATE 5-10 INCHES OF
SNOW ROUGHLY BETWEEN FREDONYER PASS ON THE NORTH AND CARSON PASS
ON THE SOUTH. THERE IS POTENTIAL FOR THE SNOWBAND TO SHIFT FURTHER
SOUTH WITH HIGHER SNOW AMOUNTS IN MONO COUNTY WHICH WOULD WARRANT
WINTER WEATHER ADVISORIES THERE AS WELL. ANOTHER CONCERN FOR MONO
COUNTY IS THE REVERSE UPSLOPE FLOW THAT DEVELOPS IN THE POST-
FRONTAL NORTHEAST WINDS SATURDAY MORNING. THIS COULD CONTINUE THE
SNOWFALL BRINGING HIGHER AMOUNTS THAN CURRENTLY FORECAST...
ESPECIALLY FROM BRIDGEPORT SOUTH TO THE JUNE LAKES AREA.

WINDS AHEAD OF THIS SYSTEM ARE NOT OVERLY STRONG SINCE THE LOW IS
RATHER SMALL AND CLOSED OFF...ALTHOUGH SIERRA RIDGES ARE GUSTING
AROUND 70 MPH THIS MORNING. THIS CHANGES SATURDAY IN THE POST-
FRONTAL AIRMASS AS SURFACE HIGH PRESSURE BUILDS INTO IDAHO WITH
TIGHT GRADIENTS OVER NRN NEVADA. BY THIS TIME THE LOW IS OVER SRN
CALIFORNIA WITH THE NORTHEASTERLY JET MAX OVER THE REGION AND H7
WINDS AS HIGH AS 60 KTS. THIS WILL BRING BRISK NORTH WINDS TO THE
VALLEYS WITH GUSTS OVER THE SIERRA RIDGES AS HIGH AS 80 MPH. MAY
HAVE TO ISSUE LAKE WIND ADVISORIES FOR PYRAMID LAKE SINCE IT IS
MORE EXPOSED TO A NORTH WIND.

THE LOW SLOWLY TRACKS SOUTH OF THE REGION SATURDAY NIGHT AND
SUNDAY WITH COLD TEMPERATURES LEFT IN ITS WAKE. H7 TEMPERATURES
WARM TO +2C BY SUNDAY NIGHT HOWEVER MODERATE NORTHEAST LOW LEVEL
FLOW WILL KEEP VALLEYS QUITE COLD. JORDAN

.LONG TERM...MONDAY THROUGH THURSDAY...
UPR RDG WL BE IN PLACE AT BEGINNING OF PD AND THEN FLATTEN TUE AS WK
UNDERCUTTING ENERGY DROPS DOWN NR THE WEST COAST AND AMPLIFICATION
OF INTERIOR NA TROUGH DOWNSTREAM FROM UPR RDG VCNTY B.C. HELPS
FUNNEL COOLER AIR INTO THE GREAT BASIN THE LATTER HALF OF THE WEEK.
THE SIGNIFICANT UNDERCUTTING OF THE GFS BY LATE WEEK IS BEING
HANDLED AS AN OUTLIER FOR NOW. THE ECMWF IS A BIT SLOWER AT SETTING
UP STRONGER SRN STREAM FLOW AND IS PREFERRED ESPECIALLY GIVEN THE
LOCATION AND UNCERTAINTY OF MOISTURE/ENERGY ASSOCD WITH SUPER
TYPHOON NIDA NOW LOCATED WEST OF GUAM IN THE WEST PACIFIC. MODELS
ARE GOING TO FLUCTUATE A BIT UNTIL THEY CAN LOCK ON TO THIS FEATURE
WHICH IS A LITTLE MORE THAN A WEEK OUTSIDE THE CURRENT FCST. TIMING
WOULD BRING ITS IMPACTS TO WRN NA SOMETIME NEXT WEEKEND. SO A FEW
MORE MODEL CYCLES ARE NEEDED TO ASSESS CHANGES TWD THE END OF THE
WEEK. NO MAJOR CHANGES WERE MADE TO ONGOING FCST THRU THU WHICH
KEEPS THINGS DRY. TEMPS WL BE CLOSE TO OR SLIGHTLY WARMER THAN
NORMAL MON-TUE BUT THEN COOL A BIT WED-THU UNDER INCRG NLY-NELY
FLOW. HOHMANN
&&

.AVIATION...
COLD FRONT AND ASSOCD BAND OF MOISTURE WILL PUSH SLOWLY SEWD TODAY
REACHING KSVE BY MIDDAY...I-80 BY LATE AFTN AND HIGHWAY 50/CNTRL
SIERRA BY LATE EVENING. PCPN WL THEN SHIFT SOUTH OF HIGHWAY 50 SAT
MRNG. WDSPRD MT OBSCUREMENT IS EXPECTED TNGT WITH LIFR/VLIFR CIGS
AND VSBYS AT SIERRA TAF SITES AND CONDS APPROACHING LIFR AT KRNO
ONCE RAIN TURNS OVER TO SNOW 02Z-04Z. ONLY MINOR ACCUMULATIONS (LESS
THAN AN INCH) ARE EXPECTED ON KRNO/KLOL RUNWAYS WHERE TEMPS WL
HOVER CLOSE TO FREEZING ALL NGT ONCE PCPN CHANGES TO SNOW. SEVERAL
INCHES OF SNOW OR MORE ARE EXPECTED ON RUNWAYS AT THE SIERRA TAF
SITES. CONDS WL IMPROVE RAPIDLY 15-18Z SAT AS DRIER NLY FLOW PUSHES
MOISTURE SOUTH OF TAF SITES. IFR CONDS AND MT OBSCUREMENT IN
SNOW/CLOUDS LIKELY TO PERSIST MUCH OF SAT ALNG THE ERN SIERRA FROM
MINDEN TO MAMMOTH LAKES.
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT PST TONIGHT
     FOR NVZ002-005.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST
     SATURDAY FOR NVZ003.

CA...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 PM PST THIS
     EVENING FOR CAZ071.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT PST TONIGHT
     FOR CAZ070-072.

&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Nov 27, 4:43 AM PST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
443 AM PST FRI NOV 27 2009

CAZ073-NVZ001-004-280045-
MONO-MINERAL AND SOUTHERN LYON COUNTIES-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...HAWTHORNE...YERINGTON...SMITH VALLEY...MINA...
SCHURZ...FERNLEY...FALLON...LOVELOCK...SILVER SPRINGS...NIXON...
IMLAY
443 AM PST FRI NOV 27 2009

A BAND OF RAIN AND SNOW WILL MOVE INTO THE NORTHERN SIERRA AND
WESTERN NEVADA THIS MORNING...AND SPREAD SOUTH ACROSS MONO AND
MINERAL COUNTIES TONIGHT AND SATURDAY. SNOW LEVELS WILL START
ABOVE VALLEY FLOORS THIS AFTERNOON. SNOW LEVELS WILL DROP TO
VALLEY FLOORS WITH THE PASSAGE OF A COLD FRONT TONIGHT AND EARLY
SATURDAY. MOST AREAS WILL SEE A PERIOD OF 12 HOURS OR LESS OF
PRECIPITATION.

FOOTHILL LOCATIONS ABOVE 500O FEET COULD SEE SNOW ACCUMULATIONS OF
UP TO 5 INCHES WITH HIGHER AMOUNTS IN THE HIGH SIERRA OF MONO
COUNTY. SNOW ACCUMULATIONS IN LOWER VALLEYS OF WESTERN NEVADA
WILL RANGE FROM LESS THAN AN INCH EAST OF LOVELOCK AND FALLON TO
UP TO 3 INCHES ELSEWHERE.

TRAVEL WILL BECOME SLICK AND HAZARDOUS NORTH OF INTERSTATE 80 BY
THIS EVENING WITH SIMILAR CONDITIONS SPREADING TO OTHER AREAS OF
WESTERN NEVADA OVERNIGHT INTO SATURDAY MORNING.

JORDAN

HTTP://WEATHER.GOV/RENO
Special weather statement, Nov 27, 7:42 AM PST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
742 AM PST FRI NOV 27 2009

CAZ073-NVZ001-004-280045-
MONO-MINERAL AND SOUTHERN LYON COUNTIES-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...HAWTHORNE...YERINGTON...SMITH VALLEY...MINA...
SCHURZ...FERNLEY...FALLON...LOVELOCK...SILVER SPRINGS...NIXON...
IMLAY
742 AM PST FRI NOV 27 2009

A BAND OF RAIN AND SNOW WILL MOVE INTO THE NORTHERN SIERRA AND
WESTERN NEVADA THIS MORNING...AND SPREAD SOUTH ACROSS MONO AND
MINERAL COUNTIES TONIGHT AND SATURDAY. SNOW LEVELS WILL START
ABOVE VALLEY FLOORS THIS AFTERNOON. SNOW LEVELS WILL DROP TO
VALLEY FLOORS WITH THE PASSAGE OF A COLD FRONT TONIGHT AND EARLY
SATURDAY. MOST AREAS WILL SEE A PERIOD OF 12 HOURS OR LESS OF
PRECIPITATION.

FOOTHILL LOCATIONS ABOVE 5000 FEET COULD SEE SNOW ACCUMULATIONS OF
UP TO 5 INCHES WITH HIGHER AMOUNTS IN THE HIGH SIERRA OF MONO
COUNTY. SNOW ACCUMULATIONS IN LOWER VALLEYS OF WESTERN NEVADA
WILL RANGE FROM LESS THAN AN INCH EAST OF LOVELOCK AND FALLON TO
UP TO 3 INCHES ELSEWHERE.

TRAVEL WILL BECOME SLICK AND HAZARDOUS NORTH OF INTERSTATE 80 BY
THIS EVENING WITH SIMILAR CONDITIONS SPREADING TO OTHER AREAS OF
WESTERN NEVADA OVERNIGHT INTO SATURDAY MORNING.

JORDAN

HTTP://WEATHER.GOV/RENO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Greater Reno/Carson City/Minden Area

When
November 27, 9:00 AM PST to 1:00 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
30 kt (35 mph) measured gust
Property damage
$100
Reported by
Mesonet
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Widespread breezy conditions with gusts 30 to 40 mph were reported with this system. An isolated high wind gust was reported at the Galena RAWS (wind-prone sensor), which had a gust to 67 mph between 0900PST and 1000PST.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200316.